Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 64, NWS Lake Charles, LA

May 13, 2024Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 13, 2024, 4:22 PM CDT for Jasper County, Tyler County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2024, 4:22 PM CDT (21:22 UTC)
Expired
May 13, 2024, 7:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 133 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:37 PM CDTFLASH FLOOD3 N Spurger, TXFM 92 closed due to flooding.
May 13, 5:49 PM CDTFLASH FLOOD3 E Town Bluff, TXPicture of significant flooding over the county Roads.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2954 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

290 
WGUS54 KLCH 132122
FFWLCH
TXC241-457-140030-
/O.NEW.KLCH.FF.W.0064.240513T2122Z-240514T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
422 PM CDT Mon May 13 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  North Central Jasper County in southeastern Texas...
  Tyler County in southeastern Texas...

* Until 730 PM CDT.

* At 422 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Additional rainfall amounts of 1 to 3 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Woodville, Colmesneil, Town Bluff, Warren, Fred, Spurger, Ivanhoe 
  and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3053 9454 3060 9454 3080 9454 3091 9455
      3097 9437 3096 9426 3102 9414 3053 9408

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 13, 3:58 PM CDT, 24 minutes earlier.

Area forecast discussion, May 13, 3:58 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
358 PM CDT Mon May 13 2024

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 235 PM CDT Mon May 13 2024

Forecast remains on track this afternoon as MCS is gaining steam
across SETX. We are starting to see the rear inflow jet descend
into the backside of the line with multiple bowing segments
evident on radar. This will quickly shift us from hail threat to
wind threat. It is quite possible, fairly widespread wind damage
could accompany this MCS as it pushes east into 3000-4500 j/kg
MLCAPE. We could see some significant wind gusts upwards of 65kts
localized across the areas as well. With the sufficient shear and
deep unidirectional flow parallel to the bndry layer, this MCS
should track across the I-10 corridor. Any large hail will be from
supercells anchoring along the bndry and/or cell mergers, before
they merge into the main MCS.

Flash flood threat remains, especially on the northern flank
where some areas are seeing 1-2hrs of very heavy to intense
rainfall rates. This will continue along the bndry, but flash
flood threat along the main MCS will be more so from intense
rainfall rates in urban areas. HREF LPMM continues to show areas
approaching 5 or 6 inches of rain generally along/north of I-10 to
US 190.

The threat for a tornado or two remains possible, but will be
confined to circulations along the MCS as it marches east.

It will take some time for the MCS to finally exit the region,
with lingering stratiform rain/gusty winds in the wake of the
MCS. By 06Z, much of the activity should be east of the CWA, but
some uncertainty remains as to timing.

The rest of Tuesday and Wednesday will be dry and warm/muggy.

&&

.LONG TERM...
(Thursday through next Sunday)
Issued at 235 PM CDT Mon May 13 2024

Moving forward into Thursday notable low-level subsidence will be
present over SETX / SWLA throughout the morning while the upper
level flow carries a slight amplification along the southern Plains
and Mississippi Valley. Meanwhile, a partially cutoff shortwave
from the northern stream pattern over the Four Corners regions
quickly begins to merge into the pattern north allowing a narrow
neck of speed divergence over Texas to develop surface troughing
across the state and TX/LA Gulf Coast by the end of the day. There
has been much variability in the signals of specific QPF. Previous
analysis suggested a surface low shifting inland from the SW below
the ARKLATEX region generating shower / thunderstorm activity along
the sfc low and associated warm front lifting NE over the
Mississippi Valley through Friday evening.

The region of divergence aloft is very progressive across the
Mississippi into the SE CONUS with the aforementioned weak surface
low moving off the Delaware Capes by Saturday, however, with only
broad ridging suggested in the wake of the system, the potential for
isolated to scattered POPs remains unsettled over lower SETX and
SWLA with a stalled frontal boundary that could easily interact with
minor perturbations aloft. Overall, this transitioning pattern,
though still unsettled, does not indicate signal of significant
weather headlines Friday through the upcoming weekend. This analysis
of the forecast is congruent with the SPC understanding of no severe
weather risks in the day 4-8 outlook. Convective modes of hazardous
weather aside, it is worth noting given the variance of guidance
with the recently experienced wet pattern, portions of SETX and SWLA
carry both a Slight Risk of Excessive Rainfall Thursday – Friday
night- ending Saturday morning. Thus, the big picture in the long
term is determining further rainfall on top of already well
saturated soils.

&&

.AVIATION...
(18Z TAFS)
Issued at 235 PM CDT Mon May 13 2024

VCTS shifting toward BPT and SETX through early afternoon with LCH
and AEX to follow shortly during the mid to late afternoon.
Conditions will periodically limit VIS to LIFR near and in heavy
thunderstorms but otherwise trend MVFR ceilings outside of storms
throughout the evening. Sites LFT and ARA will trend to similar
conditions with 2-3 hour later offset compared to SETX. Do note,
convective storms will likely bring +TSRA conditions periodically to
all site through 14th / 0800Z before shifting east leaving low MVFR
/ IFR ceiling leading into daybreak. Shortly after, dry air will mix
these conditions out to VFR with skies clearing into the midday
hours.

30

&&

.MARINE...
Issued at 235 PM CDT Mon May 13 2024

Moderate southerly winds will continue into the evening hours
ahead of a quasi-stationary boundary extending along the TX / LA
Gulf Coast. Shower and thunderstorm chances should increase west
to east through tonight, with a few strong to severe storms
likely. Heavy rainfall rates are likely over the coastal water
through midnight into Tuesday which will severely reduce
visibility at times amidst strong thunderstorm gusts. Winds will
shift westerly on Tuesday, then offshore Tuesday night with the
passage of a weak cold front. Winds will gradually veer back
southeast by Wednesday night, with rain chances returning by
Thursday as another low pressure system approaches the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  64  86  61  88 /  60   0   0   0
LCH  67  88  65  89 /  70   0   0   0
LFT  70  89  68  90 /  70  10   0   0
BPT  68  89  66  89 /  60   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Tuesday morning for LAZ027>033-044-045-
     141>143-152-153-241>243.

TX...Flood Watch through Tuesday morning for TXZ180-201-259>262-515-
     516-615-616.

GM...None.

&&

SHORT TERM...78
LONG TERM....78/30
AVIATION...78

In the hours before

Special weather statement, May 13, 3:28 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
328 PM CDT Mon May 13 2024

LAZ030-141-TXZ262-132100-
Beauregard LA-Northern Calcasieu LA-Southern Newton TX-
328 PM CDT Mon May 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BEAUREGARD...
NORTHWESTERN CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND SOUTH
CENTRAL NEWTON COUNTIES THROUGH 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Devils Pocket to near Gillis. Movement was
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Deweyville, De Quincy, Starks, Lunita, Buhler, Hartburg, and Gillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Louisiana...and southeastern Texas.

&&

LAT...LON 3051 9320 3037 9320 3024 9376 3025 9377
      3047 9379
TIME...MOT...LOC 2028Z 245DEG 23KT 3039 9379 3043 9324

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Tingler
Special weather statement, May 13, 3:48 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
348 PM CDT Mon May 13 2024

LAZ073-241-TXZ515-615-616-132145-
West Cameron LA-Southern Calcasieu LA-Lower Jefferson TX-
Southern Orange TX-Upper Jefferson TX-
348 PM CDT Mon May 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CAMERON PARISH...
JEFFERSON AND SOUTHERN ORANGE COUNTIES THROUGH 445 PM CDT...

At 348 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rose City to 9 miles northwest of High
Island. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Bridge
City, Hamshire, Central Gardens, Sabine National Wildlife, Sabine
Pass, Johnsons Bayou, Port Acres, Fannett, La Belle, Southeast Texas
Regional Airport, Hackberry, Winnie, and Sea Rim State Park.

This includes Interstate 10 in Texas between mile markers 850 and
832.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Louisiana...and southeastern Texas.

&&

LAT...LON 2957 9435 2989 9436 2989 9441 3006 9427
      3006 9331 2975 9365 2969 9384 2975 9389
      2980 9391 2985 9379 3000 9379 2999 9386
      2983 9392 2983 9393 2985 9393 2984 9395
      2968 9385 2967 9386 2968 9393
TIME...MOT...LOC 2048Z 264DEG 37KT 3005 9406 2966 9452

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Tingler
Special weather statement, May 13, 4:08 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
408 PM CDT Mon May 13 2024

LAZ031-073-074-141>143-241-242-132115-
West Cameron LA-Southern Calcasieu LA-Northern Acadia LA-Allen LA-
Southern Jefferson Davis LA-Northern Calcasieu LA-
Northern Jefferson Davis LA-East Cameron LA-
408 PM CDT Mon May 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CAMERON...JEFFERSON
DAVIS...NORTHWESTERN ACADIA...SOUTHEASTERN CALCASIEU AND SOUTH
CENTRAL ALLEN PARISHES THROUGH 415 PM CDT...

At 406 PM CDT, Doppler radar was tracking severe thunderstorms
moving into Southwest Louisiana. Movement was east at 35 mph.

HAZARD...Strong to severe wind gusts are anticipated.

SOURCE...Radar indicated.

Locations impacted include...
Lake Charles, Eunice, Jennings, Cameron, Welsh, Iowa, Lake Arthur,
Kinder, Elton, Fenton, Grand Lake, Hayes, Lacassine National Wildlife
Refuge, Lake Charles Regional Airport, Grand Chenier, Evangeline,
Hacketts Corner, Lebleu Settlement, Holly Beach, and Lowry.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 32 and 68.
 Interstate 210 between mile markers 6 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2977 9319 2978 9327 2976 9334 2977 9334
      2979 9332 2980 9333 2980 9335 2976 9335
      2977 9348 2975 9360 3048 9301 3048 9241
      2971 9296
TIME...MOT...LOC 2106Z 263DEG 28KT 3041 9362 2976 9412

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Tingler
Local storm report, May 13, 4:09 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
409 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Flash Flood      4 N Silsbee             30.41N 94.19W
05/13/2024                   Hardin             TX   Mesonet

            Gage reports that Mill Creek has exceeded
            its banks.

&&
Local storm report, May 13, 4:10 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
410 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Flash Flood      1 SE Buna               30.43N 93.95W
05/13/2024                   Jasper             TX   Public

            Report from mPING: Street/road flooding;
            Street/road closed.

&&
Local storm report, May 13, 4:18 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
418 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Flash Flood      1 NE Lumberton          30.27N 94.19W
05/13/2024                   Hardin             TX   Public

            Report from mPING: Street/road flooding;
            Street/road closed.

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:03 AM CDTSpecial Weather StatementLCHTyler27 min
May 13, 2:32 AM CDTSpecial Weather StatementLCHTyler28 min
May 13, 2:58 AM CDTSpecial Weather StatementLCHJasper, Tyler32 min
May 13, 3:28 AM CDTSpecial Weather StatementLCHJasper, Newton32 min
May 13, 3:59 AM CDTSpecial Weather StatementLCHNewton31 min
May 13, 4:30 AM CDTSpecial Weather StatementLCHNewton30 min
May 13, 9:06 AM CDTAreal Flood WarningLCHNewton72 hr
May 13, 2:19 PM CDTSpecial Weather StatementLCHHardin26 min
May 13, 2:22 PM CDTFlash Flood WarningLCHHardin5 hr
May 13, 2:36 PM CDTRiver Flood WatchLCHHardin21 hr
May 13, 2:36 PM CDTRiver Flood WatchLCHNewton22 hr
May 13, 2:47 PM CDTSpecial Weather StatementLCHHardin28 min
May 13, 3:13 PM CDTSpecial Weather StatementLCHHardin32 min
May 13, 3:18 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton5 hr
May 13, 3:18 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Orange42 min
May 13, 3:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHJasper, Jefferson, Newton, Orange61 min
May 13, 3:48 PM CDTSpecial Weather StatementLCHJefferson57 min
May 13, 3:51 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange54 min
May 13, 3:54 PM CDTTornado WarningLCHJasper, Newton10 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.